Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 25, NWS Miami, FL

October 1, 2020Palm Beach County, Florida

NWS Miami, FL issued this flash flood warning at Oct 1, 2020, 4:37 AM EDT for Palm Beach County, Florida. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2020, 4:37 AM EDT (08:37 UTC)
Expired
Oct 1, 2020, 9:00 AM EDT
In force
4 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 138 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 4:45 AM EDTHEAVY RAIN 5.52 Sse Delray Beach, FLTOTAL SO FAR SINCE MIDNIGHT AT WEATHER UNDERGROUND STATION KFLDELRA76.
Oct 1, 4:50 AM EDTHEAVY RAIN 5.33 Wnw Riviera Beach, FLTOTAL SO FAR SINCE MIDNIGHT AT WEATHER UNDERGROUND STATION KFLPALMB244.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

470 
WGUS52 KMFL 010837
FFWMFL
FLC099-011300-
/O.NEW.KMFL.FF.W.0025.201001T0837Z-201001T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
437 AM EDT Thu Oct 1 2020

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Eastern Palm Beach County in southeastern Florida...

* Until 900 AM EDT.

* At 437 AM EDT, Doppler radar indicated nearly stationary 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 6 inches of rain have fallen from the nearly stationary 
  thunderstorms since midnight. Flash flooding is ongoing over the 
  warn area.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  West Palm Beach, Boca Raton, Boynton Beach, Delray Beach, 
  Wellington, Jupiter, Palm Beach Gardens, Lake Worth, Riviera 
  Beach, Palm Beach, Tequesta, Highland Beach, Juno Beach, Ocean 
  Ridge, Greenacres, Royal Palm Beach, Palm Springs, North Palm 
  Beach, Lantana and Lake Park.

The nearly stationary thunderstorms just off the coast could move 
back on shore and produce additional rainfall amounts of 1 to 3 
inches over the warning area during the next several hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 2697 8000 2696 7999 2689 7997 2633 8000
      2634 8020 2696 8021 2696 8014 2697 8014

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BAXTER
2 follow-up statements
409 
WGUS72 KMFL 010934
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
534 AM EDT Thu Oct 1 2020

FLC099-011300-
/O.CON.KMFL.FF.W.0025.000000T0000Z-201001T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Palm Beach FL-
534 AM EDT Thu Oct 1 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING 
FOR EASTERN PALM BEACH COUNTY...

At 534 AM EDT, Doppler radar indicated the thunderstorms that have 
been producing heavy rain across the warned area has moved off 
shore, except over northeast areas of metro Palm Beach County. 3 and 
6 inches of rain have fallen overnight from the nearly stationary 
storms, and additional rainfall amounts of 1 to 3 inches are still 
possible over the northeast metro areas of Palm Beach County from 
the thunderstorms. Flash flooding is still ongoing over most of the 
metro areas of Palm Beach County. Therefore, the Flash Flood warning 
remains in effect for the metro areas of Palm Beach County.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  West Palm Beach, Boca Raton, Boynton Beach, Delray Beach, 
  Wellington, Jupiter, Palm Beach Gardens, Lake Worth, Riviera 
  Beach, Palm Beach, Tequesta, Highland Beach, Juno Beach, Ocean 
  Ridge, Greenacres, Royal Palm Beach, Palm Springs, North Palm 
  Beach, Lantana and Lake Park.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 2697 8000 2696 7999 2689 7997 2633 8000
      2634 8020 2696 8021 2696 8014 2697 8014

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BAXTER
917 
WGUS72 KMFL 011253
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
853 AM EDT Thu Oct 1 2020

FLC099-011303-
/O.EXP.KMFL.FF.W.0025.000000T0000Z-201001T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Palm Beach FL-
853 AM EDT Thu Oct 1 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING FOR 
EASTERN PALM BEACH COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 800 PM EDT Sunday for a 
portion of South Florida.

LAT...LON 2697 8000 2696 7999 2689 7997 2633 8000
      2634 8020 2696 8021 2696 8014 2697 8014

$$

Weinman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 3:47 AM EDT, 50 minutes earlier.

Area forecast discussion, Oct 1, 3:47 AM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Miami FL
347 AM EDT Thu Oct 1 2020

...Flooding Possible Into This Weekend...

.Short Term...

Today...

A coastal trough has set up over the east coastal metro areas
early this morning. This has allowed for a line of showers and
thunderstorms to develop over the metro areas of Palm Beach County
early this morning. There was also showers and thunderstorm
developing over the coastal areas of Miami-Dade and southern
coastal areas of Broward County. These showers and thunderstorms
should continue over the metro area of Palm Beach County though
rest of the early morning hours and fill in over rest of the
coastal areas of Broward and Miami-Dade Counties through rest of
the early morning hours. Heavy rainfall is expected from these
showers and thunderstorms as the satellite images are showing the
PWAT values are around 2.1 to 2.3 inches which is near the
maximum values for this time of year.

The coastal trough should dissipate through the morning hours, as
the surface winds become more northeast. However, showers and
thunderstorms will continue over South Florida today as the
stationary front remains over the southern areas of South Florida
keeping the PWAT values in the 2 to 2.3 inch range. The mid to
upper level trough will also remain over the eastern areas of the
United States today keeping the steering flow in the south to
southwest direction. Therefore, there could still be training of
showers and thunderstorms today over the region especially over
the eastern areas with heavy rainfall that could lead to some
flooding especially over the east coastal areas where it is
currently raining.

.Long Term...

Tonight through Sunday...

A highly meridional flow pattern will evolve across North America
featuring western U.S. ridging and mean eastern troughing. The upper
trough will gradually propagate into the Atlantic coastal states,
with mid-upper ridging shunted towards the eastern Bahamas in
response to the digging wave. A stationary frontal zone should
extend from the Yucatan Peninsula into far southern Florida early in
the period, with a tendency to slowly drift poleward with time. Deep
moisture will reside along the frontal boundary, with east-northeast
low-level flow enhancing boundary layer convergence along the
Atlantic coastal areas. Several parameters are favorable for a heavy
rain event, including tall skinny CAPE profiles, deep warm cloud
depths, and precipitable water values exceeding 2.2 inches. Warm
rain processes are therefore expected with rain rates potentially
exceeding 2-4 inches per hour. Street and urban flooding is
probable in this environment. However, an additional concern is
the potential for localized training/backbuilding of thunderstorm
clusters given the anticipated frontal upglide/coastal
convergence. This may bring a flash flooding risk as well should
this scenario occur. There is currently low confidence in placing
the greatest flash flooding threat, as this depends on mesoscale
details not yet elucidated. However this setup suggests the
Atlantic coastal portions of Palm Beach, Broward, and Miami-Dade
Counties would be most vulnerable. An aggravating factor is the
high astronomical tides, and the potential amplification of any
flood event should heavy rainfall coincide with a high tide cycle.
A reasonable worst case scenario for total rain amounts is 4-6
inches along the Atlantic coastal/metro areas, tapering off to 2-3
inches for the interior, Gulf Coast, and Lake Okeechobee regions.
As always, isolated higher totals are possible. Given this
potential, a Flood Watch was issued for the Atlantic coastal and
metro areas through this weekend.

Monday through Wednesday...

A progressive flow pattern remains across the CONUS, as shortwave
perturbations progress through the mean eastern trough. The
aforementioned frontal zone should remain stalled in our vicinity
keeping rain/thunderstorm chances above the climatological mean.
The evolution of a low pressure system over the northwest
Caribbean Sea could also enhance deep moisture across our area
depending upon its development (or lack thereof). Regardless of
whether tropical development evolves, localized heavy rain and
flooding may remain a concern with the front sticking around. This
is especially true if a heavy rain event evolves across some
portion of our area over the weekend. Keep up with forecast
changes.

&&

.Marine...

A cold front across the region will continue to bring northerly or
northeasterly winds through the remainder of the workweek before a
more easterly transition takes shape this weekend. Outside of the
potential for scattered showers and storms, wind and seas should
remain somewhat favorable through Friday. On Saturday pressure
gradient begins to increase, especially over the Gulf waters as a
surface low develops across the western Caribbean.

&&

.Aviation...

The winds will be light this morning before going to a northeast
direction around 5 to 10 knots this afternoon over the taf sites.
SHRA for KPBI, with VCTS through early this morning with VCTS for
rest of the east coast TAF sites. VCSH for KAPF taf site through
early this morning. VCTS for all the TAF sites between 12Z and
00Z. Ceiling and vis will remain in VFR conditions but will fall
into the MVFR or even IFR conditions with any showers or
thunderstorms.

&&

.Hydrology...

Total rain accumulations of 4 to 6 inches are possible into this
weekend with isolated higher amounts. This may lead to flooding
and/or flash flooding. A Flash Flood Watch is in effect through
Sunday for the Atlantic metro and coastal areas.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  86  74  85  74 /  70  60  60  30
Fort Lauderdale  89  76  86  76 /  70  70  70  50
Miami            89  76  86  76 /  70  60  70  60
Naples           88  73  84  71 /  50  50  50  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday evening for FLZ068-072-074-168-172-
     173.

AM...None.
GM...None.
&&

Long Term and Marine/Hydrology...SPM
Short Term and Aviation...BNB
Hazardous weather outlook, Oct 1, 4:02 AM EDT, 35 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
402 AM EDT Thu Oct 1 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
012015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
402 AM EDT Thu Oct 1 2020

...Flooding Possible Into This Weekend...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Flooding: flooding of urban and poorly drained areas is possible,
especially along the east coast where more impactful flooding is
possible. A Flood Watch is in effect for the Atlantic metro and
coastal areas.

Thunderstorms: possible through this evening with greatest chance
over the east coast metro areas.

Coastal Flooding: in addition to flooding from heavy rainfall, flooding
is also possible near high tide cycles along the Atlantic coast.

Waterspouts: There is a slight risk of waterspouts for all South
Florida waters.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The flooding potential across the region may increase into this
weekend, especially for the eastern metro and coastal areas due to
the combination of heavy rainfall and high astronomical tides. There
is uncertainty in how widespread and impactful this flooding may be,
so keep up with forecast changes.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report winds and flooding to the National
Weather Service forecast office in Miami. Please relay any information
about observed severe weather to the NWS while following all local,
state, and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Sep 30, 11:57 PM EDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Miami FL
1157 PM EDT Wed Sep 30 2020

FLZ068-168-010430-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
1157 PM EDT Wed Sep 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PALM BEACH COUNTY
UNTIL 1230 AM EDT...

* At 1156 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Highland Beach. This storm was
  moving very slowly westward.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Boca Raton, Delray Beach, Highland Beach, Kings Point, Boca Del Mar
  and Fau South Campus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Although typically weak and short lived, a landfalling waterspout can
cause property damage and serious injury.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2646 7997 2633 7996 2633 8014 2647 8014
TIME...MOT...LOC 0356Z 084DEG 4KT 2638 8004

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 11:15 PM EDTAreal Flood AdvisoryMFLPalm Beach3 hr
Sep 30, 11:57 PM EDTSpecial Weather StatementMFLBroward33 min
Oct 1, 12:42 AM EDTFlash Flood WarningMFLPalm Beach4 hr
Oct 1, 1:06 AM EDTFlash Flood WarningMFLPalm Beach4 hr
Oct 1, 2:27 AM EDTFlood WatchMFLBroward, Miami-Dade, Palm Beach4 days
Oct 1, 3:18 AM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Oct 1, 1:56 PM EDTAreal Flood AdvisoryMFLPalm Beach3 hr
Oct 1, 3:05 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach3 hr
Oct 1, 3:25 PM EDTSpecial Weather StatementMFLPalm Beach65 min
Oct 1, 5:00 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade2 hr
Oct 1, 5:22 PM EDTSpecial Weather StatementMFLCollier53 min
Oct 1, 6:14 PM EDTSpecial Weather StatementMFLCollier46 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.